Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2018, 6:47 PM CDT for 5 counties in South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 1, 2018, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS53 KFSD 012347
SVRFSD
SDC003-015-023-043-053-020030-
/O.NEW.KFSD.SV.W.0036.180601T2347Z-180602T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
647 PM CDT FRI JUN 1 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Aurora County in south central South Dakota...
Charles Mix County in south central South Dakota...
Eastern Gregory County in south central South Dakota...
Western Douglas County in south central South Dakota...
Brule County in south central South Dakota...
* Until 730 PM CDT.
* At 645 PM CDT, severe thunderstorms were located along a line
extending from near Kimball to 9 miles west of Geddes, moving east
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
White Lake and Geddes around 655 PM CDT.
New Holland around 710 PM CDT.
Harrison around 715 PM CDT.
Armour and Corsica around 720 PM CDT.
Storla around 725 PM CDT.
Other locations impacted by these severe thunderstorms include
Fairfax and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9833 4288 9831 4293 9844 4300 9850
4300 9911 4393 9919
TIME...MOT...LOC 2345Z 249DEG 40KT 4375 9891 4324 9889
HAIL...0.75IN
WIND...60MPH
$$
Kalin1 follow-up statement
495
WWUS53 KFSD 020004
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
704 PM CDT FRI JUN 1 2018
SDC003-015-023-043-053-020030-
/O.CON.KFSD.SV.W.0036.000000T0000Z-180602T0030Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
704 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR AURORA...CHARLES MIX...EASTERN GREGORY...WESTERN DOUGLAS AND
BRULE COUNTIES...
At 703 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of White Lake to near Geddes, moving
east at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail. Severe winds will
precede the rain.
SOURCE...Trained weather spotters. Spotters have reported trees down
in Gregory and flattened crops near Academy with winds
estimated near 70 to 80 mph.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Armour and Corsica around 720 PM CDT.
Storla around 725 PM CDT.
Other locations impacted by these severe thunderstorms include
Fairfax and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9833 4288 9831 4293 9844 4300 9850
4300 9911 4393 9919
TIME...MOT...LOC 0003Z 249DEG 40KT 4382 9866 4331 9864
HAIL...0.75IN
WIND...80MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:13 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 1, 6:13 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 613 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 306 PM CDT Fri Jun 1 2018 Focus through tonight will be on severe weather threat in advance of strong upper wave and associated cool front pushing through the region. As of 19Z, seeing narrow band of cumulus developing in central South Dakota, in area of enhanced low level moisture convergence ahead of dry line. Still a weak capping inversion in this area as of 19Z, but this expected to erode over the next couple of hours, allowing storms to develop rather quickly between 20Z-22Z west of our forecast area. Discrete cells are expected initially, but CAMs have been fairly consistent in storms quickly evolving into a line which approaches western Gregory County 22Z- 23Z. Latest data continues to suggest that strongest storms will shift southeast toward eastern Nebraska throughout the evening, following eastern edge of greatest instability axis. Steep mid- level lapse rates and modest deep layer shear will support an isolated large hail threat in far southwest corner of our CWA in south central SD, but dry air beneath ~750mb and DCAPE values in excess of 1000J/kg suggest that damaging winds will be the greater threat. Northern edge of MCS could slide through the Missouri River Valley this evening, while strong-severe storms driven by the mid-upper level wave slide primarily across North Dakota/far northern South Dakota. Barring complete moisture cut-off by the southern MCS, we should see a line of showers/storms track east across the forecast area this evening/overnight, so will carry band of high pops across the area tonight. These storms will be encountering decreasing instability as they move east of the James River Valley through the later evening/overnight, so while an isolated strong to severe storm cannot be completely ruled out, the threat is expected to decrease significantly from the potential seen in south central South Dakota early in the evening. Scattered showers/storms may linger east of I-29 early Saturday morning, but overall system seems to be exiting slightly faster than previous forecast, so much of the day should be dry, but breezy in the post-frontal northwest flow. Will be a cooler day with highs only in the 70s, and could see a few sprinkles/isolated showers rotate into southwest Minnesota late in the afternoon in cyclonic flow around the back side of the departing trough. But confidence not high enough to include this mention in the forecast right now. .LONG TERM...(Saturday night through Friday) Issued at 306 PM CDT Fri Jun 1 2018 Modest upper ridge begins to build into the region through the latter half of the weekend and into early next week. Wave kicking out of the central Rockies into the central Plains late Sunday into Monday will prevent heat from building back into our region too quickly, so should be able to enjoy a couple of days with relatively low humidity levels and seasonable temperatures. Continued southerly flow will bring some heat back for midweek, with the pattern becoming a little more unsettled for the latter half of the week as weak waves traverse around the upper ridge. Timing and track of the waves varies greatly among the models, so will continue to carry sporadic low pops Wednesday-Friday for now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 607 PM CDT Fri Jun 1 2018 Main concern tonight is showers and TSRA moving eastward across the area. This activity could very well impact all three TAF sites including KHON, KFSD and KSUX. The two sites where convective erratic winds are most possible is at KHON and KSUX. Tried to time the strongest chances for TSRA into two hour blocks this evening and overnight. In the strongest cells, short term IFR conditions are possible but did not include that scenario in the TAF sites for now as those types of conditions may not last long. Will amend as needed. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...MJ
Hazardous weather outlook, Jun 1, 3:51 AM CDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 351 AM CDT Fri Jun 1 2018 SDZ050-052-057-058-063-064-068-020900- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-Bon Homme- 351 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop in central South Dakota late this afternoon, mainly west of the Missouri River. These storms will work into areas west of the James River during the evening with severe weather becoming very possible. The main threats will be hail to the size of golf balls and wind gusts as high as 80 mph. An isolated tornado will also be possible. Most of the activity will shift east of central South Dakota around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely this evening. IAZ001-012-020-021-031-032-MNZ071-097-098-NEZ013-014-SDZ038>040- 053>056-059>062-065>067-069>071-020900- Lyon IA-Sioux-Plymouth-Cherokee-Woodbury-Ida-Lincoln MN-Pipestone- Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake- Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Yankton-Clay SD-Union- 351 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will become likely after about 10 pm tonight with severe weather possible. The main threat will be wind gusts as high as 70 mph and hail to the size of half dollars. A few stronger storms could linger through about 4 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible tonight. IAZ002-003-013-014-022-MNZ072-080-081-089-090-020900- Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lyon MN-Murray- Cottonwood-Nobles-Jackson- 351 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms will become likely late tonight. While there is a small chance for a few severe storms the better chances will be across eastern South Dakota and Nebraska. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 1, 6:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NW GREGORY 43.24N 99.43W
06/01/2018 GREGORY SD TRAINED SPOTTER
MATURE TREES DOWNED.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.